Alert archive / Delaware / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 125, NWS Philadelphia/Mount Holly

August 22, 2003New Castle County, Delaware

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 22, 2003, 6:55 PM EDT for New Castle County, Delaware. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2003, 6:55 PM EDT (22:55 UTC)
Expired
Aug 22, 2003, 7:30 PM EDT
In force
35 min
Issued by
NWS Philadelphia/Mount Holly
Area
Whole counties

County New Castle County, DE

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 1:15 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1579 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPHI 222255
SVRPHI
DEC003-222330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
655 PM EDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NEW CASTLE COUNTY IN NORTHERN DELAWARE.

* UNTIL 730 PM EDT.

* AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM... 5 MILES NORTHWEST OF STANTON...MOVING EAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STANTON AT 700 PM.
  ELSMERE...NEWPORT...TALLEYVILLE AT 705 PM.
  WILMINGTON...WILMINGTON MANOR...NEW CASTLE AT 710 PM.
  BELLEFONTE AT 715 PM.

HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN
HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED.

FOR THE LATEST STORM INFORMATION...PLEASE TUNE TO NOAA WEATHER
RADIO...YOUR LOCAL RADIO OR TELEVISION STATION...OR YOUR CABLE
TELEVISION OUTLET.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM FRIDAY
EVENING FOR NORTHERN DELAWARE AND NORTHEASTERN MARYLAND AND
NORTHWESTERN NEW JERSEY AND SOUTHEASTERN PENNSYLVANIA. 

$$

LAT...LON 3984 7566 3972 7579 3963 7560 3979 7544

AMC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:00 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Aug 22, 3:00 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EDT FRI AUG 22 2003

CDFNT IS SET TO MOV THRU THE CWA THIS EVE NW/ARND OR A BIT AFTER
MIDNITE SE...INGREDIENTS HAVE BEEN PREV DISCUSSED AND CONVTN IS IN
THE PROCESS OF FORMING...BEST ACTIVITY WAS JUST N OF OUR AREA AT 230
PM. FIRST PD WL DEAL WITH THE END GAME AS SVR TSTM WATCH IS IN PLACE
FOR ALL OF THE CWA. WL LEAVE IN A REST OF THE AFTN PD FOR THE NWRN
ZONES...FIGURING THE STG TSTMS WL REDUCE TO SCT SHWRS BY ABOUT DARK
...AND END OF WATCH...THERE. OVR CNTRL AND SRN ZONES WL CONT WITH
THE PROGRAM AS PREV...WITH CHC SVR TSTMS INTO THE EVE...TIL ARND
MIDN SRN ZONES...WITH SHWRS ENDING A FEW HRS THRFTR.

LESS UNCOMFORTABLE AIRMASS WL MOVE OVR THE REGION LATE TNGT AND
SAT...WITH CLDS GRDLY DCRSG FM NW TO SE OVRNGT AND SAT MRNG. NO WX
IN GRIDS AFT LATE TNGT...UNTIL NEXT FNT WHICH MRF AND EXTDD GUID
SHOW MOVG THRU THE CWA WED. I GUESS THERE/S A QUESTION AS TO WHETHER
THERE/LL BE ENUF MSTR/INSTABY TO SET OFF MUCH CONVTN WED...AND AS
FNT STALLS TO OUR S AND E THU AND FRI WITH WAVES RIDING NE ALG
IT...EXTDD GUID PAINTS SOME POPS FOR US...SO WE/LL INCLUDE A SLGT
CHC OF AFTN/EVE RW/TRW...THINKING ANY PCPN MAY BE DIURNALLY
MODULATED.

TEMPS...MOS GUIDANCE IS CLOSE AND WAS ACCEPTED WITH MINOR
MODIFICATIONS DAY TO DAY.

ALTHO GRADIENT INCRSES A BIT SAT INTO SAT NITE...WL LEAVE WAVES BLO
5 FT...SO NO SCA AT THIS TIME.

MPO   56  76  48  74 /  50   0   0   0
ABE   61  83  53  78 /  50   0   0   0
RDG   63  84  54  80 /  50   0   0   0
PHL   68  85  60  82 /  50   0   0   0
12N   60  81  52  78 /  50   0   0   0
SMQ   64  84  55  80 /  50   0   0   0
TTN   66  84  56  81 /  50   0   0   0
MIV   66  83  55  80 /  50  10   0   0
ACY   68  81  62  79 /  50  10   0   0
ILG   67  83  58  81 /  50   0   0   0
DOV   68  83  59  79 /  50  10   0   0
GED   68  83  58  80 /  50  10   0   0
ESN   69  83  60  79 /  50  10   0   0

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 22, 5:45 AM EDT, 13 hours 10 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-221130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
545 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE, AND NEW
JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

AN EXCESSIVE HEAT ADVISORY IS IN EFFECT FOR HIGHLY URBANIZED AREAS
IN AND AROUND PHILADELPHIA FOR TODAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THIS EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY FOR THIS AFTERNOON AND THIS
EVENING.

IOVINO

In the hours before

Special weather statement, Aug 22, 2:01 PM EDT, 4 hours 54 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-230000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
201 PM EDT FRI AUG 22 2003

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 800 PM THIS EVENING...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 800 PM THIS EVENING. AN APPROACHING COLD FRONT IS WEDGING OUR
HOT AND HUMID AIR UPWARD. THIS IS RESULTING IN SHOWERS AND
THUNDERSTORMS. THE THUNDERSTORMS COULD BE ACCOMPANIED BY STRONG WINDS
...FLOODING-TYPE RAINS...HAIL...AND FREQUENT LIGHTNING. THE SEVERE
THUNDERSTORMS COULD OCCUR ANYWHERE IN OUR AREA WITH NO FAVORED
LOCATION. THE THUNDERSTORM THREAT WILL DIMINISH LATE THIS AFTERNOON
FROM THE POCONOS AND NORTHWEST NEW JERSEY AND WORK SOUTHEASTWARD
THROUGH THE EVENING HOURS.

IF YOU OBSERVE THREATENING WEATHER...SEEK SHELTER AT ONCE. MARINERS
AND BATHERS ARE ADVISED TO KEEP AN EYE TO THE WESTERN SKY AND GIVE
YOURSELF ENOUGH TIME TO REACH SAFE SHELTER.

AFTER THE FRONT MOVES THROUGH THE REGION...A PERIOD OF COOLER...
DRIER AND MORE PLEASANT WEATHER IS IN STORE FOR THE WEEKEND AND
EARLY NEXT WEEK.

KRUZDLO

Nearby

Severe Thunderstorm Warnings in Delaware, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.